Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Houston/Galveston, TX

July 8, 2004Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 8, 2004, 12:12 PM CDT for Harris County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2004, 12:12 PM CDT (17:12 UTC)
Expired
Jul 8, 2004, 1:00 PM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3526 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:01 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 10:01 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1001 AM CDT THU JUL 8 2004

.DISCUSSION...
THE SYNOPTIC PATTERN OVER SE TX THIS MORNING WAS A BIT COMPLICATED.
THERE WAS A WEAK LOW AT 300 AND 500 MB OVER E TX AND A 200 MB TROUGH
ACROSS E TX THROUGH THE GULF OF MEXICO TO NEAR THE YUCATAN.  THE
FORECAST PROBLEM OF THE DAY IS RAIN COVERAGE.

THE UPPER LOW LOCATED OVER E TX SHOULD DRIFT SOUTHWARD TODAY.  MOST OF
THE ACTIVITY WILL OCCUR EAST OF THE LOW AND THE TROUGH OVER THE GULF.
SE TX WILL BE GENERALLY UNDER THE SUBSIDENT ZONE ON THE WEST SIDE OF
THE UPPER TROUGH AND THE EAST SIDE OF THE UPPER HIGH OVER MEXICO.
HOWEVER...THE FAR EASTERN COUNTIES WILL COME UNDER THE INFLUENCE OF
THE UPPER LOW AND THE COASTAL COUNTIES WILL BE AFFECTED BY THE SEA
BREEZE.

WILL UP POPS A BIT FOR CHAMBERS...GALVESTON...AND LIBERTY COUNTIES
DUE TO THE PROXIMITY OF THE UPPER LOW.  POPS OVER THE REMAINDER OF
THE SOUTHERN HALF OF SE TX LOOK OKAY.  IN THE NORTHWEST FEEL THAT THE
SUBSIDENT ALOFT WILL SUPPRESS RAIN CHANCES THERE AND WILL DROP POPS
THERE TO ISOLATED.

PL-40
45
31/99

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PREV PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  94 75 90 73 91 / 30 20 50 20 40
HOUSTON (IAH)          94 75 88 74 88 / 30 20 50 30 50
GALVESTON (GLS)        89 80 86 79 86 / 30 30 60 30 50

&&
Hazardous weather outlook, Jul 8, 6:00 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 AM CDT THU JUL 8 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-091200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
600 AM CDT THU JUL 8 2004

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS FROM
LOUISIANA AND NORTHWEST GULF OF MEXICO. THIS WILL RESULT
IN INCREASING MOISTURE LEVELS. EXPECT A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. CHANCES OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY
DIMINISH LATER IN THE WEEKEND AS THE UPPER LEVEL DISTURBANCE
MOVES FARTHER WEST OF OUR REGION. OTHERWISE...HAZARDOUS WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:58 PM CDTSevere Thunderstorm WarningHGXLiberty47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.